Alert archive / Tennessee / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 141, NWS Morristown, TN

July 3, 2002Unicoi County, Washington County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jul 3, 2002, 3:13 PM EDT for Unicoi County, Washington County, Tennessee. It was in force for 62 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 3, 2002, 3:13 PM EDT (19:13 UTC)
Expired
Jul 3, 2002, 4:15 PM EDT
In force
62 min
Issued by
NWS Morristown, TN
Area
Whole counties

Counties Unicoi County, TN, Washington County, TN

The radar

The Knoxville radar (KMRX), 84 km from the middle of the area, began a volume at 19:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 3:32 PM EDTThunderstorm WindCountywide, TN
Jul 3, 3:35 PM EDTHail 1Unicoi, TN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 3, 2:00 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.2 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2002-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 429 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2002-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
429 J/kg
Mixed-layer CIN
-175 J/kg
Mixed-layer LCL
1263 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

844 
WUUS54 KMRX 031913
SVRMRX
TNC171-179-032015-
/NEW.KMRX.SV.W.0183.031913-032015/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
313 PM EDT WED JUL 3 2002

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  UNICOI COUNTY IN EAST TENNESSEE
  WASHINGTON COUNTY IN EAST TENNESSEE

* UNTIL 415 PM EDT

* AT 309 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR UNICOI...OR 5 MILES NORTH OF ERWIN...
  MOVING WEST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  EMBREEVILLE AROUND 320 PM EDT
  JONESBOROUGH AROUND 325 PM EDT
  LEESBURG AROUND 335 PM EDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
  BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST.
  HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.
  FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING.

SEEK A STURDY SHELTER IMMEDIATELY

STAY AWAY FROM WINDOWS. $$

LAT...LON 3609 8239 3619 8228 3640 8258 3619 8260

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 3:05 PM EDT, 8 minutes earlier.

Area forecast discussion, Jul 3, 3:05 PM EDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
305 PM EDT WED JUL 3 2002

SEVERE THUNDERSTORM WATCH IN EFFECT FOR NORTHEAST TENNESSEE AND
WASHINGTON AND RUSSELL COUNTIES IN SOUTHWEST VIRGINIA TILL 8 PM.

HIGH PRESSURE CONTINUES TO BE THE DOMINATE FEATURE THROUGH THE NEXT
FEW DAYS...HOWEVER WEAK TROFING FROM THE MID ATLANTIC INTO THE
SOUTHERN APPALACHIANS WILL PROVIDE A FOCUS FOR THUNDERSTORM
DEVELOPMENT.  THUNDERSTORM DEVELOPMENT WILL BE AIDED BY AFTERNOON
HEATING THEREFORE EXPECT THE STORMS TO PRIMARILY BE OF THE TYPICAL
AFTERNOON AND EVENING VARIETY.

NORTHWEST FLOW BY SUNDAY WILL BRING IN SLIGHTLY DRIER AIR AND HAVE
GONE WITH DRY EXCEPT THE FAVORED HIGHER ELEVATIONS WITH ONLY
SCATTERED THUNDERSTORMS THERE.

SCATTERED ACTIVITY CWA WIDE RETURNS MONDAY THROUGH
WEDNESDAY...TYPICAL SUMMERTIME.

CHA   70  93  70  93 /  40  40  40  30
TYS   68  91  68  91 /  40  40  40  30
TRI   65  89  65  89 /  60  40  40  30
OQT   67  90  67  90 /  40  40  40  30

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 8:11 PM EDTSevere Thunderstorm WarningMRXHamblen49 min
Jul 2, 8:14 PM EDTSevere Thunderstorm WarningMRXLoudon46 min
Jul 2, 8:33 PM EDTSevere Thunderstorm WarningMRXMonroe42 min
Jul 2, 8:42 PM EDTSevere Thunderstorm WarningMRXRoane48 min
Jul 2, 8:46 PM EDTSevere Thunderstorm WarningMRXGrainger44 min
Jul 2, 9:35 PM EDTSevere Thunderstorm WarningMRXAnderson40 min
Jul 2, 10:19 PM EDTSevere Thunderstorm WarningMRXLoudon41 min
Jul 3, 2:42 PM EDTSevere Thunderstorm WarningMRXCarter48 min
Jul 3, 3:01 PM EDTFlash Flood WarningMRXJohnson3 hr
Jul 3, 3:37 PM EDTSevere Thunderstorm WarningMRXSullivan38 min
Jul 3, 4:04 PM EDTSevere Thunderstorm WarningMRXGreene41 min
Jul 3, 4:15 PM EDTSevere Thunderstorm WarningMRXSullivan, Washington45 min
Jul 3, 4:26 PM EDTSevere Thunderstorm WarningMRXHawkins64 min
Jul 3, 4:45 PM EDTSevere Thunderstorm WarningMRXGreene45 min
Jul 3, 5:04 PM EDTSevere Thunderstorm WarningMRXGreene26 min
Jul 3, 5:11 PM EDTSevere Thunderstorm WarningMRXHancock49 min
Jul 3, 6:12 PM EDTSevere Thunderstorm WarningMRXClaiborne48 min
Jul 3, 6:38 PM EDTSevere Thunderstorm WarningMRXUnion52 min
Jul 3, 6:55 PM EDTSevere Thunderstorm WarningMRXKnox50 min
Jul 3, 7:11 PM EDTSevere Thunderstorm WarningMRXAnderson64 min
Jul 3, 7:28 PM EDTSevere Thunderstorm WarningMRXLoudon, Roane62 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.